Puerto Rico, 2017

Flash Flood and Hail in Puerto Rico, May 11, 2017

May 11, 2017 · NWS SJU · 4 events in 4 counties and zones

The proximity of a mid-upper level trough and a surface shortwave trough with abundant moisture provided favorable environmental conditions for the development of thunderstorms and widespread showers over the region. 64 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.5 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

The proximity of a mid-upper level trough and a surface shortwave trough with abundant moisture provided favorable environmental conditions for the development of thunderstorms and widespread showers over the region.

May-11/12z TJSJ sounding showed west-northwest steering wind flow under 10 knots and precipitable at 1.64 inches. Soils were saturated due to previous rain events, and a Flash Flood Watch was issued for that afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 11, 11:24 AM AST, 3 hours 32 minutes earlier.

Area forecast discussion, May 11, 11:24 AM AST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1124 AM AST Thu May 11 2017

.UPDATE...Scattered to numerous showers with thunderstorms
affected the U.S. Virgin Islands and adjacent waters through the
morning hours. Rainfall amounts of 2-4 inches were reported with
this activity. A flood advisory remains in effect for St. Croix
until 12:45 pm. Across mainland Puerto Rico, isolated shower
activity was developing by mid morning across the eastern half of
PR. The 11/12z TJSJ upper air sounding indicated a west-northwest
steering wind flow under 10 knots and precipitable water at 1.64
inches. Upper trof continues to provide good ventilation for
thunderstorm development across the forecast area, but mainly to
the east/southeast of the area. For this afternoon, diurnally
induced convection enhanced by trof aloft will create another
round of showers and thunderstorms across the Cordillera Central
and the southern slopes of Puerto Rico. Due to already saturated
soils a flash flood watch will be in effect from noon through 6 pm
this afternoon. Mudslides are possible with the heaviest showers.

&&

.AVIATION...SHRA/TSRA expected once again across much of the
forecast area. Tempo MVFR to IFR expected to continue across the
Leeward terminals for the next 6-8 hours and at ISX for the
next 2 hours. Across mainland PR, Tempo MVFR/brief IFR possible
mainly across the southern terminals of the islands. VCSH/VCTS
mainly elsewhere across the rest of the terminals thru 22z. Latest
sounding indicated northerly winds below FL070 at 6 kts or less.
Westerlies abv and increasing with height, 50 kts at FL350.

&&

.MARINE...High rip current risk continues for the Atlantic coast
of Puerto Rico. Near shore buoys north of the islands are
indicating a small 12 second swell around 3 feet. Elsewhere, seas
up to 5 feet expected across the offshore waters and up to 3
across the south/southwest coastal waters of the islands. Winds
are light and variable, but a northeasterly component should
prevail at less than 10 knots. Mariners can expect hazardous
marine conditions due to thunderstorms across the Caribbean
waters, the Anegada Passage and the coastal waters of the USVI
through at least late this evening.

&&

.PREV DISCUSSION... /issued 602 AM AST Thu May 11 2017/

SYNOPSIS...
The proximity of a mid-upper level trough and a surface shortwave
trough with abundant moisture will produce favorable environmental
conditions for the development of widespread showers and
thunderstorms across the islands this afternoon. In addition to
that, soils are already saturated and most of the river levels are
higher than normal, therefore a Flash Flood Watch was issued for
all Puerto Rico. The trough axis aloft is forecast to move over
the Lesser Islands by Friday, positioning Puerto Rico and the U.S.
Virgin Islands in the subsidence area of this feature. As it
moves away, an upper level ridge will develop thereafter and
through the upcoming week.

SHORT TERM...
Thunderstorms have developed over local waters northeast through
east of Saint John and a few strikes were seen over the outer waters
south of Puerto Rico. This activity has been favored by a strong
upper level trough that has brought cooler air aloft and the
continued presence of moisture behind an old frontal boundary now in
the northern windward islands. Although columnar moisture levels are
falling today through Friday night, there will still be sufficient
moisture to develop showers and thunderstorms across western and
interior Puerto Rico today. The jet around the upper level trough
will be over the Caribbean along the southern boundary of our
forecast area and will contribute to the vigor of the thunderstorms
that develop after noon today. The jet will wane almost immediately
after sunset as the trough passes overnight. Because of the
increased instability over yesterday and the cooler air aloft, there
is a possibility of some small hail in the strongest thunderstorms
this afternoon.

Moisture will continue to diminish Friday and the winds at 250 mb
will reach a minimum at 12/18Z, but divergence associated with the
trough will redevelop over Puerto Rico Friday afternoon. This will
foment another round of showers and thunderstorms, although activity
should not be as intense as yesterday. On Saturday moisture reaches
a minimum and flow aloft turns northwest. Current models suggest
convergence aloft that will aid in subsidence and reduce shower
activity to locally driven effects. Since flow will shift from east
to east southeast at the surface, this will bring the best shower
activity to the northwest portion of Puerto Rico during the
afternoon. Some thunderstorms should still be expected then.

LONG TERM...Sunday trough Thursday...
A ridge aloft is expected to hold over the region the upcoming
week. However, model guidance quickly bring a tropical wave with
abundant tropical moisture across the region Sunday or Monday.
This scenario can increase the potential for showers and
thunderstorms across the islands. Moisture is forecast to rapidly
decrease by Tuesday into mid week. But, GFS guidance suggest the
formation of a Subtropical Jet by midweek. The combination of
daytime heating, local effects and the available moisture could
produce periods of showers and thunderstorms during the afternoons
and early evening hours along the Cordillera and western sections
of Puerto Rico. Also, the U.S. Virgin Islands, as well as the
windward sections of PR, can expect passing showers mainly during
the overnight and early morning hours each day.

HYDROLOGY...
The Guanajibo river has crested and should drop below flood stage
of 20 feet by 9 AM AST. Some lakes in Puerto Rico are overflowing
and others have gates opened that are releasing water into rivers
keeping flow abnormally high. Soils are saturated and upwards of
4 inches in very localized areas could fall this afternoon in some
of the same places as heavy rain fell yesterday. We expect a
continued threat of mudslides and some thunderstorms may produce
rainfall amounts that will exceed yesterday despite slightly lower
atmospheric moisture. Therefore a flash flood watch was issued
for mainland Puerto Rico for this afternoon.

AVIATION...The strong upper trof and ample moisture has prolonged
convection across the FA overnight. TSRA are over local waters
mainly ENE of TIST with tops higher than 50 kft and freq LTGICCCCW.
LLVL flow is now ENE 5 to 15 kt. Aft 11/15Z +SHRA and TSRA will
develop over wrn and interior PR and favor SW PR. Lcly MVFR/IFR
conds with widespread mtn obscurations are expected. Some small
hail in strongest TSRA are psbl. Max winds W 65 to 75 kt at 11/18Z
btwn FL350-480.

MARINE...
Mariners can expect light to gentle easterly winds with seas of 5
feet or less through the next several days .

For the Beach Goers, there is a high risk of rip currents along
the Atlantic Coastline of Puerto Rico. Refer to the Surf Zone
Forecast for more details.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  86  76  89  76 /  20  20  20  20
STT  85  75  86  75 /  60  30  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late tonight for North Central-
     Northeast-Northwest-San Juan and Vicinity-Southeast-Western
     Interior.

     Flash Flood Watch until 6 PM AST this evening for Central
     Interior-Eastern Interior-Mayaguez and Vicinity-North
     Central-Northeast-Northwest-Ponce and Vicinity-San Juan and
     Vicinity-Southeast-Southwest-Western Interior.

VI...None.
AM...Flash Flood Watch until 6 PM AST this evening for Coastal Waters
     OF Southwestern Puerto Rico out 10 NM-Coastal Waters of
     Southern Puerto Rico out 10 NM.

&&

UPDATE...DS
Hazardous weather outlook, May 11, 11:26 AM AST, 3 hours 30 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service San Juan PR
1126 AM AST Thu May 11 2017

AMZ710>745-PRZ001>013-121000-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Nortwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
1126 AM AST Thu May 11 2017

This Hazardous Weather Outlook is for Puerto Rico and the adjacent
Atlantic Coastal Waters.

.Day One...Today and Tonight

.Thunderstorms...There is a strong chance of thunderstorms with heavy
rainfall and brief gusty winds this afternoon across portions of
southwestern and interior Puerto Rico. Intense thunderstorms over
these areas could produce small hail and strong gusty winds.

.Flooding...Heavy rains in localized areas will produce flooding of
some rivers, small streams and urban areas and could also trigger
further mudslides.

.Rip Currents...There is a high risk of rip currents for the north
coast of Puerto Rico and moderate risk on the northeast and northwest
coasts.

.Winds...A small area of winds exceeding 17 knots is expected over
the local outer Caribbean waters south of southeast Puerto Rico.

.Days Two through Seven...Friday through Wednesday

Showers and thunderstorms will diminish Friday and Saturday but there
will still be some risk of urban and small stream flooding. Rainfall
will increase Sunday and Monday with a return of the possibility of
flooding and mudslides. The high risk of rip currents will diminish
Friday night but return on Wednesday.

.Spotter information statement...

Spotters are encouraged to report flooding, waterspouts and rip
currents to the National Weather Service in San Juan.

AMZ715-725-VIZ001-002-121000-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
1126 AM AST Thu May 11 2017

This Hazardous Weather Outlook is for the U.S. Virgin Islands and the
ADJACENT Coastal Waters.

.Day One...Today and Tonight

.Thunderstorms...There is a chance of thunderstorms with frequent
lightning, heavy rainfall and brief gusty winds across portions of the
Atlantic and Caribbean waters around the U.S. Virgin Islands.

.Flooding...Heavy rains can lead to urban and small stream
flooding.

.Rip Currents...There is a moderate risk of rip currents for
for the northern coasts of Saint Thomas and the northern and
southeastern coasts of Saint Croix.

.Days Two through Seven...Friday through Wednesday

Showers and thunderstorms will diminish Friday and Saturday. Rainfall
will increase Sunday and Monday with a return of the possibility of
flooding. The moderate risk of rip currents will not completely
disappear during the period but a high risk of rip currents is
expected on Wednesday.

.Spotter information statement...

Spotters are encouraged to report flooding, waterspouts and rip
currents to the National Weather Service in San Juan.

In the hours before

Special weather statement, May 11, 1:42 PM AST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service San Juan PR
142 PM AST THU MAY 11 2017

PRZ007-009-010-111845-
Mayaguez and Vicinity-Western Interior-Ponce and Vicinity-
142 PM AST THU MAY 11 2017

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SABANA GRANDE...
GUAYANILLA...MARICAO...PONCE...SOUTHEASTERN SAN GERMAN...ADJUNTAS...
YAUCO AND PENUELAS MUNICIPALITIES...

At 141 PM AST, strong thunderstorms were clustered near Yauco, moving
east at 10 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Yauco, Sabana Grande, Penuelas, San German and Tallaboa Alta.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1808 6708 1817 6703 1816 6669 1803 6670
TIME...MOT...LOC 1741Z 269DEG 18KT 1810 6683

DS
Special weather statement, May 11, 1:56 PM AST, 1 hour before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
142 PM AST jueves 11 de mayo de 2017

PRZ007-009-010-111845-
Interior Central-Ponce y Vecindad-
142 PM AST jueves 11 de mayo de 2017

...Una area de fuertes tronadas afectaran Sabana
Grande...Guayanilla...Maricao...Ponce...sureste de San
German...Adjuntas...Yauco y Penuelas...

A las 141 PM AST, fuertes tronadas estuvieron agrupados sobre Yauco,
moviendose hacia el este a 10 mph.

Vientos en exceso de 30 mph y granizo de tamano de guisante son
posibles con esta actividad.

Localidades impactadas incluyen...Yauco, Sabana Grande, Penuelas, San
German y Tallaboa Alta.

Lluvias torrenciales tambien esta ocurriendo con esta tormenta, y
podrian causar inundaciones localizadas. No maneje su vehiculo por
carreteras inundadas.

Rayos frecuentes de nube a suelo estan ocurriendo con esta tormenta.
Impactos de rayos pueden ocurrir a 10 millas de la tronada. Busque
refugio seguro dentro de un edificio o vehiculo.

DS/GL

The radar

The San Juan radar (TJUA), 49 km away, was scanning. The volume nearest the first event began at 18:55 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Juana Diaz

When
May 11, 2:56 PM AST to 3:45 PM AST
Where
Juana Diaz County, 3.71 mi W of Juana Diaz to 4.48 mi WNW of Juana Diaz
Measured
0.25 in hail
Property damage
$500,000
Reported by
Public
Coordinates
18.031, -66.536

Special weather statements was issued to alert the public about a strong thunderstorm that was affecting that region. The public and social media posts reported a hail event near Sector Aguilita at Juana Diaz.

Thunderstorm Wind, Ponce

When
May 11, 2:56 PM AST to 5:30 PM AST
Where
Ponce County, 4.91 mi E of Ponce
Measured
40 kt (46 mph) estimated gust
Property damage
$1.0 million
Reported by
Public
Coordinates
18.038, -66.546

Heavy persistent rains affected the area for around 3 hours, then a strong thunderstorm moved over Ponce producing strong winds across the region. General public called the office to report fallen trees at Cotto Laurel in Ponce near San Cristobal Hospital.

Funnel Cloud, Juncos

When
May 11, 3:39 PM AST to 6:45 PM AST
Where
Juncos County, 3.15 mi WNW of Juncos
Reported by
Public
Coordinates
18.244, -65.940

Public reported a Funnel cloud at Barrio Mamey in Juncos. It was associated with a thunderstorm affecting the region at around 3:39 pm.

Flash Flood, Maunabo

When
May 11, 5:11 PM AST to 7:15 PM AST
Where
Maunabo County, 0.76 mi NNW of Maunabo to 0.68 mi NNW of Maunabo
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Emergency Manager
Coordinates
18.010, -65.925

The combination of a mid to upper-level trough and a surface trough with abundant moisture result in scattered to numerous showers across the region.

As a result, Emergency managers reported Rio Maunabo out of its banks, flood waters along sector Garona Bo. Tumbao.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2017Every state in 2017This day in weather historyWarnings in Puerto Rico, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703589, 703590, 703592, 703582.